{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,6,24]],"date-time":"2026-06-24T10:19:36Z","timestamp":1782296376602,"version":"3.54.5"},"reference-count":15,"publisher":"BMJ","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Reports"],"accepted":{"date-parts":[[2017,9,21]]},"abstract":"<jats:p>Althoughtricyclic antidepressants(TCAs) are frequently prescribed to patients with depression, these drugs can also be misused. A 21-year-old comatose patient was referred to our hospital presenting with ventricular tachycardia. Despite initial treatment including intravascular lipid emulsion, ventricular fibrillation occurred soon after arrival. Venoarterial extracorporeal membrane oxygenation and therapeutic hypothermia were administered. Refractory arrhythmia disappeared on the next day. A high concentration of amitriptyline was identified in his blood samples on arrival. Mechanical bowel obstruction followed after abdominal compartment syndrome caused by anticholinergic effects, and refractory seizure occurred due to TCA intoxication. Although seizure was brought under control with anticonvulsant agents, his Glasgow Coma Scale did not recover to the full score. MRI presented irreversible damage to the bilateral frontal lobe and insula. Amitriptyline has the potential to cause unusual serious complications, such as abdominal compartment syndrome, irreversible central nervous system disability and lethal arrhythmia.<\/jats:p>","DOI":"10.1136\/bcr-2017-219257","type":"journal-article","created":{"date-parts":[[2017,10,10]],"date-time":"2017-10-10T07:00:15Z","timestamp":1507618815000},"page":"bcr-2017-219257","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":16,"title":["Unusual complications from amitriptyline intoxication"],"prefix":"10.1136","volume":"2017","author":[{"given":"Takeshi","family":"Nishimura","sequence":"first","affiliation":[{"name":"Department of Emergency and Critical Care Medicine, Hyogo Emergency Medical Center, Kobe, Japan"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Hayato","family":"Maruguchi","sequence":"additional","affiliation":[{"name":"Department of Plastic Surgery, Kobe University Hospital, Kobe, Japan"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Atsunori","family":"Nakao","sequence":"additional","affiliation":[{"name":"Department of Emergency and Critical Care Medicine, Okayama University Graduate School of Medicine, Dentistry and Pharmaceutical Science, Okayama, Japan"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Shinichi","family":"Nakayama","sequence":"additional","affiliation":[{"name":"Department of Emergency and Critical Care Medicine, Hyogo Emergency Medical Center, Kobe, Japan"}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"239","published-online":{"date-parts":[[2017,10,10]]},"reference":[{"key":"2025082700515964000_2017.oct09_2.bcr-2017-219257.1","doi-asserted-by":"publisher","DOI":"10.1136\/emj.18.4.236"},{"key":"2025082700515964000_2017.oct09_2.bcr-2017-219257.2","doi-asserted-by":"publisher","DOI":"10.1378\/chest.10-2726"},{"key":"2025082700515964000_2017.oct09_2.bcr-2017-219257.3","doi-asserted-by":"publisher","DOI":"10.1136\/pgmj.65.770.948"},{"key":"2025082700515964000_2017.oct09_2.bcr-2017-219257.4","first-page":"242","article-title":"Imipramine overdose complicated by toxic megacolon","volume":"64","author":"Ross","year":"1998","journal-title":"Am Surg"},{"key":"2025082700515964000_2017.oct09_2.bcr-2017-219257.5","unstructured":"Body R , Bartram T , Azam F . Guideline for the management of trycyclic antidepressant overdose, 2009."},{"key":"2025082700515964000_2017.oct09_2.bcr-2017-219257.6","doi-asserted-by":"publisher","DOI":"10.1097\/00000542-199804000-00028"},{"key":"2025082700515964000_2017.oct09_2.bcr-2017-219257.7","doi-asserted-by":"publisher","DOI":"10.1097\/00000542-200607000-00033"},{"key":"2025082700515964000_2017.oct09_2.bcr-2017-219257.8","doi-asserted-by":"publisher","DOI":"10.1197\/j.aem.2005.08.016"},{"key":"2025082700515964000_2017.oct09_2.bcr-2017-219257.9","doi-asserted-by":"publisher","DOI":"10.1007\/BF03160958"},{"key":"2025082700515964000_2017.oct09_2.bcr-2017-219257.10","doi-asserted-by":"publisher","DOI":"10.1542\/peds.2011-2511"},{"key":"2025082700515964000_2017.oct09_2.bcr-2017-219257.11","doi-asserted-by":"crossref","first-page":"167","DOI":"10.1186\/s13104-016-1963-0","article-title":"Survival after severe amitriptyline poisoning with prolonged ventricular tachycardia and cardiac arrest","volume":"9","author":"Abeyaratne","year":"2016","journal-title":"BMC Res Notes"},{"key":"2025082700515964000_2017.oct09_2.bcr-2017-219257.12","doi-asserted-by":"publisher","DOI":"10.1111\/j.1553-2712.2009.00499.x"},{"key":"2025082700515964000_2017.oct09_2.bcr-2017-219257.13","doi-asserted-by":"crossref","first-page":"43","DOI":"10.1111\/j.1532-5415.1978.tb01955.x","article-title":"Unusual abdominal complications of a suicidal overdose of analgesic and psychotropic drugs in an elderly patient","volume":"26","author":"Mehta","year":"1978","journal-title":"J Am Geriatr Soc"},{"key":"2025082700515964000_2017.oct09_2.bcr-2017-219257.14","first-page":"42","article-title":"Prolonged coma and loss of brainstem reflexes following amitriptyline overdose","volume":"43","author":"Roberge","year":"2001","journal-title":"Vet Hum Toxicol"},{"key":"2025082700515964000_2017.oct09_2.bcr-2017-219257.15","doi-asserted-by":"crossref","first-page":"1419.e3","DOI":"10.1016\/j.ajem.2013.05.001","article-title":"Cerebellitis developing after tricyclic antidepressant poisoning","volume":"31","author":"Tatli","year":"2013","journal-title":"Am J Emerg Med"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2017-219257","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,27]],"date-time":"2025-08-27T07:52:11Z","timestamp":1756281131000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2017-219257"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2017,10,10]]},"references-count":15,"alternative-id":["10.1136\/bcr-2017-219257"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2017-219257","relation":{},"ISSN":["1757-790X"],"issn-type":[{"value":"1757-790X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2017,10,10]]}}}